How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1374
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
14832673
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

I have been diagnosed with anxiety and panic attacks. I had

Customer Question

I have been diagnosed with anxiety and panic attacks. I had been medication for 3 years diazepam 3 times a day and then switched to Ativan 2mg 2-3 times a day. I got pregnant and stopped all medications and meanwhile my doctor moved then I suffered a miscarriage. I have a new physician and am having a difficult time with her putting me on my medication. She put me on klonapin and the side effects are very sedating. I don't know what to do? Please help!
Submitted: 4 months ago.
Category: Mental Health
Expert:  Dr. Vikas replied 4 months ago.

Hello,

Thanks for your query.

Is it possible for you to mention all of your symptoms in a little bit more detail along with their duration?

For how long you took Diazepam and Ativan?

Currently since when you are taking Clonazepam and in what doses?

Are you also taking any other medicines?

Any history in past or recent of consuming excess of coffee, tea, alcohol or any other thing you would like to mention?

Any significant past or recent medical history you would like to mention about?

Any significant family history of psychiatric or medical illness?

Kindly also try this quiz and let me know about score.

Online quiz - http://psychcentral.com/quizzes/anxiety.htm

Please answer these questions and I will get back to you as soon as possible.

Thanks

Vikas

Customer: replied 4 months ago.
My score was 25. I have high blood pressure ever since I stopped the medication, I was on 10mg diazepam up to 3x a day, before that 2mg Ativan 2-3 times a day. I was on the 2 medications 1 year, and saw a significant change in my mood and blood pressure. I never got it filled early or felt the need to take more than needed.My symptoms were controlled while on my medication, but since the miscarriage and no support helping me get on my regular medications they are nervousness where it causes me not wanting to do things, mind racing, heart pounds, unable to relax/enjoy life,worrying about the future/ not living in the moment. I am on cymbalta 60mg also buspar 5mg 3x a day, the klonapin I am on 1/2-1mg 2x a day.I don't drink coffee bc I have had kidney stones in the past. I also have herniated disk, which the diazepam helped with that.My mother and grandfather suffer from anxiety also.Hope this gives you so more inside.
Expert:  Dr. Vikas replied 4 months ago.

Thanks a lot for the detailed information, it is really helpful.

Other than Cymbalta and Buspar, have you ever tried any other medicines /antidepressants for controlling anxiety symptoms?

Do you think that you are sad / depressed also. If yes, please try this quiz also.

http://psychcentral.com/quizzes/depquiz.htm

Lastly, are you currently under treatment of a psychiatrist or a General Physician?

Please reply and I will get back to your within next 3-4 hours once I am free.

Customer: replied 4 months ago.
I am not under a care of a psychiatrist, and as I stated I am trying to find a primary care physician. I don't feel depressed or sad jus very restless and nervous about everything. Example that the alarm clock is going off , to go places... I have tried xanax xanxax 24hr. Trazadon.
Expert:  Dr. Vikas replied 4 months ago.

Thanks a lot for your reply. It is evident that you are experiencing significant anxiety symptoms and somehow not responding to the current treatment regime.

I am going to suggest certain modifications in your treatment and you can discuss with your doctor about trying them in your case.

To summarize - You are currently taking Cymbalta 60 mg per day, Buspar 15 mg per day and Klonopin 1/2 -1 mg twice a day. Your anxiety symptoms are not under control and you are also experiencing significant sedative side effects because of Klonopin.

- Now For treating anxiety disorder and panic attacks usual treatment of choice are SSRI antidepressants such as Lexapro (Escitalopram), Zoloft (Sertraline). Paxil (Paroxetine)

Since Cymbalta is not helping much in controlling your anxiety symptoms so you can ask your doctor to switch you over to a SSRI antidepressant specially a non sedating SSRI antidepressant like Sertraline or Escitalopram. Your doctor can slowly taper down Cymbalta, stop it completely and then put you on either Sertraline or Escitalopram. Both of these medicines are very effective in controlling anxiety sympmtoms and panic attacks and among the first line medicines for this.

Klonopin (Clonazepam)is a long acting benzodiazepine which is also very sedating with long duration of action. You might be experiencing significant sedation because of this medication and you doctor can consider the option of using Etizolam instead of Clonazepam. Etizolam is also a Benzodiazepine, a very good anti-anxiety medicine with an additional advantage that it is non sedating in nature and will not cause excessive sedation like Klonopin.

Buspar which you are taking can also cause significant sedation in some patients.Therefore, your doctor can also consider the option of reducing its dose or stopping it completely.

In addition to this, if you have not tried it already, Cognitive Behavior Therapy (type of Psychotherapy) can also be very helpful in your case. It will teach you, how to control your anxiety symptoms by your own. You can try free online Cognitive Behavior Therapy from your home. I am giving you links below to websites where you can try Cognitive Behavior Therapy.

Living Life To The Full - http://www.llttf.com/index.php?section=page&page_seq=8

MoodGym

So to summarize again, just discuss with your doctor about switching you on a SSRI antidepressant from Cymbalta (Escitalopram or Sertraline), shifting from Clonazepam to Etizolam, reducing the dose of Buspar or stopping it and trying online Cognitive Behavior Therapy.

I hope this helps, please feel free to discuss further if you have any query regarding my suggestions.